BY OUR PHARMA CORRESPONDENT
20 July, 2005: Following the death of two more California women after taking abortion pills, the Food and Drug
Administration has asked Mifeprex makers to change label to warn women and doctors on signs of
The total death count after taking the abortion pills have now reached five and federal drug
regulators suspect bacterial infections as the cause. As a result, the drug's label will warn women
and doctors to watch out for signs of an unusual infection that is not always accompanied by fever,
the Food and Drug Administration announced.
The latest warnings about Mifeprex (also known as RU-486) which contains misoprostol will be
included in a "black box" warning that is already on the drug's label. Such warnings are the highest
level of alert by the drug agency four of them most likely suffered lethal bacterial infections.
Meanwhile, Mifeprex's maker Danco Laboratories said the company did not think the medicine
caused bacterial infections as the same infection has been reported after childbirth and other
gynecological situations. Still, the company thought it was important to warn doctors and patients
to watch for the signs of such an infection so that this did not happen again.
Samples from the women who died have proved that the bacterium involved was Clostridium
sordellii. Infection with this bacteria can cause nausea, vomiting, diarrhea and weakness but does
not necessarily lead to abdominal pain and infection.
Doctors who suspect an infection in one of their patients should start them on antibiotics
However, there is no cause to be panicky as of yet because according to estimates, the risks of
death from infection for users of the pill is roughly one in 100,000 uses, FDA announcement said.